Alert archive / Kansas / Flash Flood Warnings in 2010
Flash Flood Warning 63, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Sep 15, 2010, 7:49 PM CDT for Linn County, Miami County, Kansas; Bates County, Missouri. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2010, 7:49 PM CDT (00:49 UTC)
- Expired
- Sep 16, 2010, 12:01 AM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Linn County, KS, Miami County, KS, Bates County, MO
The radar
The Pleasant Hill radar (KEAX), 68 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 9:50 PM CDT | FLASH FLOOD | 14 E Butler, MO | 1 TO 1.5 FEET OF STANDING WATER OVER H HWY NEAR 1403 RD. 3 MILES E OF SPRUCE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 121 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
504 WGUS53 KEAX 160049 FFWEAX KSC107-121-MOC013-160600- /O.NEW.KEAX.FF.W.0063.100916T0049Z-100916T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 749 PM CDT WED SEP 15 2010 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... BATES COUNTY IN WEST CENTRAL MISSOURI... LINN COUNTY IN EAST CENTRAL KANSAS... SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS... * UNTIL 100 AM CDT * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF THUNDERSTORMS WITH TORRENTIAL RAINFALL MOVING INTO THE WARNED AREA. DOPPLER RADAR ESTIMATES RAINFALL RATES BETWEEN 1 AND 2 INCHES PER HOUR WILL ACCOMPANY THESE THUNDERSTORMS AS THE MOVE ACROSS THE WARNED AREA. THE GROUND IS SATURATED OVER MUCH OF THIS AREA AS IT RECEIVED BETWEEN ONE AND A HALF AND 3 INCHES OF RAIN FROM STORMS LATE LAST NIGHT AND EARLIER TODAY. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BUTLER...LA CYGNE...MOUND CITY...PLEASANTON...RICH HILL...BLUE MOUND...FONTANA...HUME...PARKER AND PRESCOTT. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF THREE QUARTERS TO ONE AND A HALF INCHES ARE POSSIBLE IN THE WARNED AREA IN LESS THAN AN HOUR. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3849 9506 3836 9407 3805 9407 3803 9507 $$ MJ
3 follow-up statements
883 WGUS73 KEAX 160126 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 826 PM CDT WED SEP 15 2010 KSC107-121-MOC013-160600- /O.CON.KEAX.FF.W.0063.000000T0000Z-100916T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MIAMI KS-LINN KS-BATES MO- 826 PM CDT WED SEP 15 2010 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LINN AND SOUTHERN MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND BATES COUNTY IN WEST CENTRAL MISSOURI UNTIL 100 AM CDT... AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATES RAINFALL RATES UP TO AN INCH PER HOUR. THE GROUND IS ALREADY SATURATED SO ANY ADDITIONAL RAINFALL WILL LIKELY CAUSE FLOODING PROBLEMS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ADRIAN...BUTLER...LA CYGNE...MOUND CITY...PLEASANTON...RICH HILL... BLUE MOUND...FONTANA...HUME...PARKER AND PRESCOTT. LOCAL LAW ENFORCEMENT REPORT 2 TO 4 INCHES OF WATER COVERING PARTS OF ROADWAYS FROM BLUE MOUND TO MOUND CITY TO LA CYGNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN THE WARNED AREA. && LAT...LON 3849 9506 3836 9407 3805 9407 3803 9507 $$ MJ
681
WGUS73 KEAX 160327
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1027 PM CDT WED SEP 15 2010
KSC121-160338-
/O.CAN.KEAX.FF.W.0063.000000T0000Z-100916T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI KS-
1027 PM CDT WED SEP 15 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN MIAMI
COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3803 9507 3839 9505 3836 9407 3805 9407
3805 9461 3804 9462
$$
KSC107-MOC013-160600-
/O.CON.KEAX.FF.W.0063.000000T0000Z-100916T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
1027 PM CDT WED SEP 15 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR LINN COUNTY IN EAST
CENTRAL KANSAS...AND BATES COUNTY IN WEST CENTRAL MISSOURI UNTIL 100
AM CDT...
AT 950 PM CDT...WEATHER SPOTTERS REPORTED THAT FLASH FLOODING WAS
OCCURRING 3 MILES EAST OF BRUCE OR ABOUT 14 MILES EAST OF BUTLER.
ONE TO ONE AND A HALF FEET OF WATER COVERED H HIGHWAY AND 1403 ROAD.
ALTHOUGH THE HEAVY RAINS HAVE MOVED OUT OF THE AREA...THE WATER WILL
BE SLOW TO RECEDE DUE TO THE SATURATED GROUND. SO THE THREAT OF
FLASH FLOODING WILL CONTINUE FOR ANOTHER 1 TO 2 HOURS AS THE WATER
DRAINS AWAY.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BUTLER...LA
CYGNE...MOUND CITY...PLEASANTON...RICH HILL...BLUE MOUND...HUME...
PARKER AND PRESCOTT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3803 9507 3839 9505 3836 9407 3805 9407
3805 9461 3804 9462
$$
MJ944
WGUS73 KEAX 160501
FFSEAX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1201 AM CDT THU SEP 16 2010
KSC107-MOC013-160516-
/O.CAN.KEAX.FF.W.0063.000000T0000Z-100916T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-BATES MO-
1201 AM CDT THU SEP 16 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR LINN COUNTY IN EAST
CENTRAL KANSAS...AND BATES COUNTY IN WEST CENTRAL MISSOURI IS
CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3803 9507 3839 9505 3836 9407 3805 9407
3805 9461 3804 9462
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 6:42 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 15, 6:42 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 642 PM CDT WED SEP 15 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /357 PM CDT WED SEP 15 2010/ CLUSTERS OF THUNDERSTORMS IN EASTERN KANSAS AND WEST CENTRAL MISSOURI HAS DRIVEN AN OUTFLOW BOUNDARY INTO EXTREME SRN MO LATE THIS AFTERNOON. THIS HAS FORCED THE VERY UNSTABLE AIR MASS SOUTH OF THE CWA ...THUS LIMITING THE THREAT FOR SEVERE WX TONIGHT. ISENTROPIC LIFT IN COMBINATION WITH DPVA ASSOCIATED WITH THE UPSTREAM SHORTWAVE TROUGH IN THE PLAINS WAS TRIGGERING ELEVATED CONVECTION ACR PARTS OF THE SRN CWA. MUCAPES WERE AROUND 1500 J/KG WITH STG DEEP LAYER EFFECTIVE SHEAR. AS A RESULT...CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM THIS EVENING TO THE SOUTH OF THE KC METRO. IN ADDITION...THE ADDITIONAL HEAVY RAINFALL FROM THESE STORMS THIS HAS A CHANCE OF PRODUCING LOCALLY HEAVY RAINFALL. HAVE MAINTAINED THE FFA FOR THE EXTREME SRN CWA ONLY AS IT APPEARS UNLIKELY THAT THE NRN CWA WILL NOT EXPERIENCE SIGNIFICANT RAINFALL. THE ELEVATED CONVECTION IN WEST CENTRAL MO MAY BEGIN TO DIMINISH LATER THIS EVENING AS SURFACE BASED SEVERE CONVECTION DEVELOPS AHEAD OF A TRIPLE POINT IN SCNTRL KS. THIS WOULD EFFECTIVELY DISRUPT THE INFLOW TO THE ELEVATED CONVECTION. OTHERWISE...THE COLD FRONT ASSOCIATED WITH THE SHORTWAVE TROUGH WAS RACING THROUGH CNTRL NEB. THIS FRONT WILL QUICKLY MOVE THROUGH THE CWA TONIGHT. WEAK ELEVATED INSTABILITY AND MODEST DEEP LAYER SHEAR WILL LIKELY LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS AHEAD OF THE BOUNDARY. A FEW STG TSTMS ARE PSBL BUT THE SVR THREAT LOOK QUITE LOW. THE TSTMS WILL END SHORTLY AFT MIDNIGHT FOR THE ERN GRIDS WITH COOLER AND DRIER AIR SPREADING SE LATE TONIGHT AND THURSDAY. DB FRIDAY - SATURDAY: QUIET WEATHER IS EXPECTED FOR MUCH OF THE DAY FRIDAY AS HIGH PRESSURE RELINQUISHES CONTROL AS IT MOVES EAST. ANOTHER STRONG WAVE WILL MOVE THROUGH FART NORTHERN PLAINS/SOUTHERN CANADA WHICH WILL FORCE A FRONT SOUTHWARD...LIKELY TO THE NORTHERN PORTIONS OF THE FORECAST AREA AND POSSIBLY AS FAR SOUTH AS THE MISSOURI RIVER. THIS FRONT SHOULD ACT AS A FOCUS FOR SHOWERS AND STORMS...MAINLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA...LATE FRIDAY EVENING AND FRIDAY NIGHT. THIS BOUNDARY SHOULD LOSES ITS SOUTHWARD MOMENTUM AS THE UPPER WAVE MOVES INTO THE NORTHERN GREAT LAKES AND SOUTHWESTERLY FLOW IN THE LOW TO MID LEVELS. THIS HANG UP IN THE FRONT MAKES THE FORECAST QUITE CHALLENGING AND CONFIDENCE DECREASES CONSIDERABLY FROM SATURDAY THROUGH MONDAY. HAVE KEPT PRECIPITATION CONFINED TO THE NORTHERN HALF OF THE FORECAST AREA FOR SATURDAY BUT DEPENDING ON WHERE THE BOUNDARY MAKES POPS MAY NEED TO BE EXTENDED FURTHER SOUTH. REST OF THE EXTENDED: MODEL DIFFERENCES ARE MOST NOTICEABLE FROM SUNDAY INTO MONDAY DURING THE TRANSITION FROM COLD FRONT TO WARM FRONT THE ECMWF LIFTS THE FRONT NORTHWARD MUCH FASTER WHILE THE GFS LANGUISHES THE FRONT ACROSS MISSOURI AND KANSAS FOR ABOUT ANOTHER DAY. CONFIDENCE IS QUITE LOW DURING THIS TRANSITION PERIOD BUT BY MONDAY IT APPEARS THAT WE SHOULD BE IN A FAIRLY LARGE WARM SECTOR AGAIN AHEAD OF THE NEXT MOVING THROUGH THE NORTHERN ROCKIES. THIS WAVE WILL SEND ANOTHER FRONT INTO THE REGION BY THE MIDDLE OF NEXT WEEK BRINGING ANOTHER SHOT OF PRECIPITATION. CDB && .AVIATION... FOR THE 00Z TAF...PRIMARY FOCUS WILL BE FOR KMKC TERMINAL WHERE NORTHERN EDGE OF LAST LINE OF REPEATING THUNDERSTORM ACTIVITY WILL LINGER FOR A COUPLE MORE HOURS BEFORE SHIFTING SOUTH AND AWAY FROM THE TERMINAL. KMCI/KSTJ SHOULD BE RAIN FREE WITH VFR CONDITIONS FOR THE REST OF THE NIGHT. EXPECT COLD FRONTAL PASSAGE WITH WINDS VEERING TO THE WNW LATE THIS EVENING. LARGE AREA OF MVFR CEILINGS OVER SD EXPECTED TO SINK SSE OVERNIGHT AND ALL MODELS POINT TO THESE CEILINGS SPREADING ACROSS THE TERMINALS SHORTLY AFTER SUNRISE AND LINGERING THROUGH THE MORNING. SHOULD SEE CLOUDS SCATTER OUT IN THE EARLY AFTERNOON. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR MOZ043-053-054. KS...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR KSZ057-060. &&
Hazardous weather outlook, Sep 15, 7:05 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 705 PM CDT WED SEP 15 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-170015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 705 PM CDT WED SEP 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING IS POSSIBLE OVER PARTS OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI THIS EVENING. THE LAST BAND OF HEAVY RAIN PRODUCING THUNDERSTORMS IS MOVING EAST SOUTHEAST THROUGH EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI THIS EVENING. THE HEAVIEST RAINFALL...WHERE STORMS MAY TRACK REPEATEDLY OVER THE SAME AREAS...WILL BE SOUTH OF AN OLATHE KANSAS TO SEDALIA LINE. MODERATE TO HEAVY RAINFALL FROM LATE LAST NIGHT THROUGH THIS AFTERNOON HAS LEFT THE GROUND NEARLY SATURATED OVER THESE AREAS. ADDITIONAL RAINFALL AMOUNTS FROM 1 TO 2 INCHES MAY RESULT IN LOCALIZED FLASH FLOODING AND FLOODING ON AREA RIVERS AND STREAMS. THE EXTENSIVE RAIN COOLED AIR AND CLOUD COVER FROM ONGOING STORMS HAS EFFECTIVELY CUT OFF ANY STRONG DESTABILIZATION OF THE ATMOSPHERE. THUS SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH THE THUNDERSTORMS SOUTH OF THE MISSOURI RIVER. ACROSS NORTHERN MISSOURI...ISOLATED THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING OVER NORTHWEST MISSOURI AS A COLD FRONT PASSES THROUGH. HOWEVER...NO SEVERE THUNDERSTORMS ARE EXPECTED AS THE AIRMASS SHOULD HAVE SUFFICIENTLY STABILIZED BY THE TIME ANY STORMS MOVE IN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY EVENING THROUGH SATURDAY NIGHT FOR AREAS MAINLY NORTH OF HIGHWAY 36...IN ASSOCIATION WITH A SURFACE COLD FRONT THAT IS FORECAST TO STALL ALONG THE IOWA- MISSOURI STATE LINE. IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THE STORMS WILL BE SEVERE. HOWEVER...LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING. HOWEVER...SPOTTERS ARE ENCOURAGED TO RELAY ANY RAINFALL TOTALS TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:04 PM CDT | Areal Flood Advisory | EAX | Linn, Miami | 4 hr |
| Sep 15, 7:58 PM CDT | Special Weather Statement | EAX | Linn | 47 min |
| Sep 15, 8:56 PM CDT | River Flood Warning | EAX | Miami | 13 hr |
| Sep 15, 8:56 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 35 hr |
| Sep 16, 3:41 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 17 hr |
Nearby
Flash Flood Warnings in Kansas, 2010Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.